Texas, 2004

Hail and Damaging Winds in Texas, April 29, 2004

April 29, 2004 · NWS OUN · 16 events in 4 counties and zones

13 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 2:45 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT THU APR 29 2004

.DISCUSSION...
STRONG MID-SPRING COLD FRONT MAKING PROGRESS ACROSS HIGH PLAINS OF
TEXAS PANHANDLE THIS AFTERNOON AND IS BEGINNING TO ENTER FAR
NORTHWEST PART OF FA.  APPEARS RUC HAS FAIRLY DECENT HANDLE ON
FRONTAL POSITION AND PLACES IT FROM NEAR FAIRVIEW TO SOUTH OF ELK
CITY TO AROUND HOLLIS BY 10 PM.  STORMS DEVELOPING AHEAD OF FRONT IN
TX PANHANDLE SO APPEARS MOST LIKELY AREA FOR INITIAL SEVERE
DEVELOPMENT WILL BE ACROSS SOUTHWEST PARTS OF FA.  FORECAST SHEAR
PROFILES A LITTLE MORE FAVORABLE ACROSS THIS AREA ALSO.  EXACT
EVOLUTION OF STORMS THIS EVENING UNCLEAR BUT AS LLJ INTENSIFIES
OVERNIGHT BEST CHANCE FOR CONVECTION SHOULD BE ACROSS NORTH
CENTRAL/ CENTRAL PARTS IN VICINITY OF JET AXIS.

OVERALL SETUP FOR ADDITIONAL STORMS ON FRIDAY WILL BE DEPENDENT
UPON AMOUNT OF CONVECTIVE DEVELOPMENT THIS EVENING BUT WOULD IMAGINE
THAT COLD FRONT WILL BE FARTHER SOUTH THAN ETA/GFS SUGGEST GIVEN
CURRENT TRENDS.  HAVE THEREFORE LOWERED TEMPS ACROSS NORTHERN
SECTIONS FOR HIGHS TOMORROW AND LOWS FOR TONIGHT.

EXPECT SIMILAR WEATHER ON FRIDAY WITH CENTRAL AND SOUTHERN PARTS
OF THE FA HAVING THE BEST CHANCE FOR SEVERE THUNDERSTORMS.  WILL
GRADUALLY DRY THINGS OUT GOING INTO SATURDAY MORNING AS FRONT
PUSHES INTO NORTHEAST PARTS OF TEXAS.  REST OF EXTENDED FORECAST
WILL BE DRY WITH BELOW NORMAL TEMPS TO START THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  77  48  65 /  50  50  60  10
HOBART OK         57  73  44  67 /  60  20  30  10
WICHITA FALLS TX  64  85  52  67 /  30  30  60  10
GAGE OK           47  61  40  65 /  40  20  20  10
PONCA CITY OK     62  69  46  62 /  60  50  60  10
DURANT OK         67  82  57  67 /   0  50  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 29, 11:00 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF NORTHERN...WESTERN..AND CENTRAL OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A CHANDLER...TO
OKLAHOMA CITY...TO WAURIKA...TO BELLEVUE TEXAS LINE.

TIMING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS IN THE RISK AREA SHOULD
BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON INTO THE
EARLY EVENING HOURS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE REST OF THE RISK AREA SHOULD BE PREPARED FOR
SEVERE OPERATIONS THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE
CENTRAL PLAINS AND THE OKLAHOMA AND TEXAS PANHANDLES TODAY AS AN
UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. BY LATE
AFTERNOON THE FRONT WILL EXTEND FROM NORTHEASTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. IN ADDITION A DRY
LINE WILL MOVE EASTWARD ACROSS THE TEXAS PANHANDLE DURING THE
AFTERNOON TO THE VICINITY OF THE OKLAHOMA BORDER. AHEAD OF THE
FRONT...SOUTHERLY WINDS WILL CONTINUE TO PULL MOISTURE NORTHWARD AND
BY LATE AFTERNOON A VERY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF
THE BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT IN NORTHWESTERN OKLAHOMA BY LATE AFTERNOON AND POSSIBLY
FARTHER SOUTH ALONG THE DRYLINE. ALTHOUGH VERTICAL WIND SHEAR WILL
BE MARGINAL...STRONG INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT AND PUSH INTO
NORTHERN AND POSSIBLY CENTRAL OKLAHOMA AIDED BY A STRONG LOW LEVEL
JET WHICH WILL CONTINUE TO FEED MOIST UNSTABLE AIR NORTHWARD INTO
THE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. IT APPEARS THAT THE THREAT AREA
WILL SHIFT SOUTHEASTWARD...EXTENDING FROM WESTERN NORTH TEXAS INTO
CENTRAL AND SOUTHEAST OKLAHOMA AND WILL BE FOCUSED ALONG THE FRONT
AND/OR OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS. THE SEVERE
WEATHER THREAT WILL END BY SATURDAY AS THE FRONT PUSHES SOUTH INTO
TEXAS AND THE STRONG UPPER LEVEL SYSTEM MOVES EAST OF THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...APRIL 30.

In the hours before

Special weather statement, Apr 29, 3:58 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT THU APR 29 2004

TXZ083-292215-
HARDEMAN TX-
458 PM CDT THU APR 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR CHILDRESS TO 9
MILES SOUTHWEST OF LAZARE AT 456 PM CDT...MOVING NORTHEAST AT 20
MPH. THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
April 29, 4:31 PM CST
Where
Hardeman County, Goodlett
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.350, -99.883

Hail, Hardeman

When
April 29, 4:49 PM CST
Where
Hardeman County, 1 mi W of Quanah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.750

Hail, Hardeman

When
April 29, 4:52 PM CST
Where
Hardeman County, 2 mi E of Quanah
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.700

Hail, Hardeman

When
April 29, 5:02 PM CST
Where
Hardeman County, 6 mi E of Quanah
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.633

Hail was observed near Lake Pauline at the intersection of Highway 287 and Farm to Market Road 1167.

Thunderstorm Wind, Hardeman

When
April 29, 5:04 PM CST
Where
Hardeman County, 7 mi S of Chillicothe
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.500

Thunderstorm Wind, Foard

When
April 29, 5:10 PM CST
Where
Foard County, Crowell
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -99.717

Thunderstorm Wind, Hardeman

When
April 29, 5:12 PM CST
Where
Hardeman County, 2 mi S of Chillicothe
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.217, -99.500

Hail, Wilbarger

When
April 29, 5:26 PM CST
Where
Wilbarger County, 7 mi SW of Lockett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -99.450

Hail, Wilbarger

When
April 29, 5:39 PM CST
Where
Wilbarger County, 5 mi SW of Vernon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.100, -99.350

Hail, Wilbarger

When
April 29, 5:48 PM CST
Where
Wilbarger County, 2 mi NE of Lockett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -99.350

Hail, Wilbarger

When
April 29, 5:50 PM CST
Where
Wilbarger County, 3 mi SW of Vernon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.117, -99.317

Hail, Foard

When
April 29, 5:59 PM CST
Where
Foard County, 2 mi S of Rayland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -99.500

Hail, Wilbarger

When
April 29, 6:30 PM CST
Where
Wilbarger County, Lockett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -99.367

Hail, Wilbarger

When
April 29, 6:39 PM CST
Where
Wilbarger County, 13 mi S of Vernon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.967, -99.283

Hail, Wilbarger

When
April 29, 7:03 PM CST
Where
Wilbarger County, Harrold
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.083, -99.033

Hail, Wichita

When
April 29, 7:40 PM CST
Where
Wichita County, Sheppard Afb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.983, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390709, 5390710, 5390711, 5390712, 5390713, 5390714, 5390715, 5390716, 5390717, 5390718, 5390719, 5390797, 5390798, 5390799, 5390800, 5390801.